Hormone therapy drugs can cause hearing loss in women

May 16, 2017: Using hormone replacement therapy drugs are likely to increase the risk of older women becoming deaf, warns a study.

Hormone replacement therapy is treatment with oestrogens, the female sex hormone, with the aim of alleviating menopausal symptoms such as hot flashes and vaginal dryness, and sometimes conditions like osteoporosis — a condition in which bones become weak and brittle.

Previous studies had suggested that menopause may increase the risk for hearing loss, due to a reduction in oestrogen levels.

Also Read: Nicotine exposure in babies may cause hearing problems

“Many factors contribute to acquired hearing loss, including age, genetics, noise, medical conditions, diet and lifestyle factors. Our research focuses on identifying preventable contributors to hearing loss,” lead author Sharon Curhan at Brigham and Women’s Hospital in Massachusetts, was quoted as saying by express.co.uk.

“Although the role of sex hormones in hearing is complex and not completely understood, these findings suggest that women who undergo natural menopause at an older age may have a higher risk,” she added.

Also Read: Iron deficiency may lead to hearing loss: Study

For the study, detailed in the journal Menopause, the team examined independent links between menopausal status, oral hormone therapy, and risk of self-reported hearing loss in 80,972 women. The results showed that 23% of the participants suffered hearing loss.

No significant overall association between menopausal status and risk of hearing loss was found, although higher risk was associated with older age at natural menopause.

In addition, the risk was found to increase the longer women took the drugs.

These findings suggest that hearing health may be a consideration for women when evaluating the risks and benefits of hormone therapy, the researchers suggested.

Post a comment